People who pop certain amino acid supplements to treat insomnia, obesity, and headaches better beware. A report in this month's Nature Medicine warns that common supplements containing 5-hydroxy-L-tryptophan (5HTP) also may harbor a potentially dangerous impurity linked to a rare blood disease. Though no cases of disease have been linked to the supplements, the Food and Drug Administration is keeping close tabs.
In 1989, more than 1500 people around the world contracted eosinophilia malgia syndrome (EMS), a rare blood disease that causes tissue damage similar to burns, and sometimes death. Researchers suspect--though they don't know for sure--that the outbreak was caused by impurities in some over-the-counter preparations of L-tryptophan, an essential amino acid. The FDA banned the tainted preparations shortly after the EMS outbreak. But manufacturers were allowed to continue selling 5HTP, a derivative of L-tryptophan, despite a handful of reports that linked it to EMS.
Since several amino acid supplements on the market contain 5HTP, researchers at the Mayo Clinic in Rochester, Minnesota, wondered if the supplements might contain peak X, one of several suspected impurities. (Scientists do not know which impurity is linked to EMS.) The researchers tested six over-the-counter 5HTP-containing supplements for peak X, finding the contaminant in all six. The supplements contained peak X at levels ranging from 3% to 14% of L-tryptophan supplements whose traces were found in people who died of EMS in 1989.
"Before this study nobody, knew the impurity was in the health food material," says Esther Sternberg, a rheumatologist at the National Institute of Mental Health. In a statement issued earlier this week, the FDA said its scientists have confirmed the Mayo Clinic results. And though the health effects of peak X are still unknown, according to the FDA statement, "vigilance is warranted." FDA officials say they are currently teaming up with researchers at the U.S. Centers for Disease Control and Prevention in Atlanta as well as the National Institutes of Health and patients groups to monitor the situation.